Etiology and Pharmacologic Management of Noninfectious Diarrhea in HIV-Infected Individuals in the HAART Era.
Clin Infect Dis. 2012 Jun 14;
Authors: Macarthur RD, Dupont HL
Diarrhea remains a common problem for patients with HIV despite highly active antiretroviral therapies (HAART) and can negatively impact patient quality of life and lead to discontinuation or switching of HAART regimens. In the era of HAART, diarrhea from opportunistic infections is uncommon, and HIV-associated diarrhea is often the result of noninfectious etiologies, including HAART-related adverse events and HIV enteropathy. Diarrhea associated with HAART is typically caused by protease inhibitors (eg, ritonavir), which may damage the intestinal epithelial barrier (leaky-flux diarrhea) and/or alter chloride ion secretion (secretory diarrhea). HIV enteropathy may result from direct effects of HIV on gastrointestinal tract cells and on the gastrointestinal immune system and gut-associated lymphoid tissue, which may be active sites of HIV infection and ongoing inflammation and mucosal damage. New therapies targeting the pathogenic mechanisms of noninfectious diarrheas are needed.
PMID: 22700829 [PubMed - as supplied by publisher]Link to Article at PubMed